Research Day

Title

SURVIAL AFTER A SEVERE CASE OF METFORMIN-ASSOCIATED LACTIC ACIDOSIS

Document Type

Abstract

Date

2018

Abstract

Metformin is an oral anti-hyperglycemic agent that is recommended as first line therapy for type 2 diabetes mellitus. A rare but widely recognized side effect of its use is metformin-associated lactic acidosis (MALA). It occurs in less than 10 in 100,000 patients being treated with metformin and carries a mortality rate of nearly 50%. We present a case of severe metformin-associated lactic acidosis and discuss the implications for current practice guidelines.

A 66-year-old male with a past medical history of bipolar disorder, type 2 diabetes mellitus (T2DM), and stage 3 chronic kidney disease (CKD) with baseline glomerular filtration rate (GFR) of 46mL/min presented to the emergency department (ED) complaining of shortness of breath and malaise. His T2DM had been treated with metformin therapy for over ten years. In the ED, labs were remarkable for blood glucose of 60mg/dL, GFR of 4mL/min, lactic acid >20mmol/L, and a high anion gap of 55mmol/L. His arterial pH was 6.83 with a bicarbonate level of 3mmol/L. Computed tomography of his abdomen and pelvis showed non-specific distended loops of bowel. He became obtunded in the emergency department and was intubated for airway protection and subsequently admitted to the intensive care unit. He was started on continuous renal replacement therapy with intravenous bicarbonate for two days after which the serum bicarbonate, lactic acid, and anion gap were corrected and stable. He required intermittent hemodialysis three times weekly for three weeks, after which his renal function improved and dialysis was discontinued. At two-month follow-up, his GFR was 32mL/min and he otherwise made a complete recovery.

In 2016, the guidelines for the use of metformin were liberalized to incorporate more patients with renal insufficiency, including those with a GFR of 30-45mL/min. Thus, with these more inclusive criteria, along with an increasing incidence of T2DM, a growing number of patients will be prescribed metformin. Consequently, an increasing number of patients will develop MALA, even when metformin is appropriately prescribed, as in this case. Our patient had severe metabolic derangements with nearly non-survivable lactic acidosis, received the standard therapy for MALA, and lived. While early recognition and appropriate therapy can lead to favorable outcomes, predicting the potential for MALA before it occurs would be immensely valuable. This highlights an area for research into a tool for monitoring patients on metformin therapy in order to predict early toxicity and thus prevent this potentially deadly side effect. Similarly, a tool that analyzes laboratory data to identify patients at higher risk of mortality if they develop MALA would also be beneficial. In clinical practice, physicians must be alert to the indications and implications of prescribing metformin.

This document is currently not available here.

Share

COinS